Colorado, 2007

Hail and Lightning Strike in Colorado, June 2, 2007

June 2, 2007 · NWS PUB · 16 events in 5 counties and zones

On June 2nd, abundant moisture and an unstable atmosphere produced severe hail, mainly over the I-25 corridor, but severe hail also occurred over Baca County in the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On June 2nd, abundant moisture and an unstable atmosphere produced severe hail, mainly over the I-25 corridor, but severe hail also occurred over Baca County in the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 2, 2:57 AM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 2:57 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
357 AM MDT SAT JUN 2 2007

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...06Z TEMPERATURES WERE ROUGHLY 1-3 DEGREES FROM WHERE
THEY WERE LAST NIGHT. OLD PESKY UPPER LOW CONTINUED TO SPIN OVER THE
NORTHERN PLAINS...AND IS A LITTLE FURTHER EAST COMPARED TO
YESTERDAY. STILL HAVE SOME CONVECTIVE DEBRIS CLOUDS FLOATING AROUND
THE CENTRAL ROCKIES PER SATELLITE IMAGERY. RELATIVELY FLAT WEST
NORTHWEST FLOW REMAINS OVER THE CENTRAL ROCKIES PER WATER VAPOR
SATELLITE IMAGERY AND RUC MODEL UPPER AIR ANALYSES ANIMATION. HARD
PRESSED TO FIND THE MIDLEVEL SHORTWAVE TO HELP ENHANCE CONVECTION
TODAY...SO IT COULD BE A CRAP SHOOT IF AND WHERE THINGS FORM TODAY.

TODAY AND TONIGHT...HINTS OF A H3-H2 POTENTIAL VORTICITY LOBE MOVING
INTO THE CENTRAL ROCKIES LATER THIS AFTERNOON. THIS COULD HELP
ENHANCE THE DIURNAL CONVECTION TODAY. SURFACE BASED CAPES ARE
PROGGED TO BE 200 - 1200 J/KG WITH LIFTED INDICES OF 0C TO -4C. THE
GREATEST INSTABILITY MAY LIE ALONG AND WEST OF THE I-25 CORRIDOR
THIS AFTERNOON WHERE PRE-STORM ENVIRONMENT SURFACE BASED CAPES COULD
BE AROUND 1200 J/KG ACROSS THE SOUTHERN FOOTHILLS NEAR WALSENBURG
AND TRINIDAD. VERY MARGINAL VERTICAL SHEAR...0-6KM AROUND 30-35
KTS...SO COULD NOT RULE OUT A MARGINAL SEVERE THUNDERSTORM PRODUCING
AROUND PENNY SIZE HAIL...BUT PRIMARILY THE THREAT WOULD BE
PEA-MARBLE. PRE-STORM ENVIRONMENT DOWNDRAFT CAPES ARE PROGGED TO BE
1K-1.5K J/KG...SO THERE COULD BE MARGINALLY STRONG WIND GUSTS NEAR
INTENSE THUNDERSTORMS. ACROSS THE CONTINENTAL DIVIDE AND SAN LUIS
VALLEY...SOUNDING INVERTED-V THERMAL STRUCTURES SUPPORT MAINLY GUSTY
WINDS...MAYBE SOME PEA SIZE HAIL...AND LITTLE OR NO RAINFALL.
ACTUALLY...NO THUNDERSTORMS OCCURRED IN THIS AREA YESTERDAY PER POST
RADAR/LIGHTNING ANALYSES AND THAT COULD VERY HAPPEN AGAIN TODAY.
MUCH OF THE CONVECTIVE PRECIPITATION SHOULD DIE AROUND SUNSET WITH
DISSIPATING CONVECTIVE DEBRIS CLOUDS LATER TONIGHT. CURRENT FORECAST
TEMPERATURES LOOK ON TRACK AND CLOSE TO A BLEND OF MOS
GUIDANCE. METZE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

NOT MUCH CHANGE FROM PREVIOUS FCST PACKAGE WITH NORTHWEST FLOW
ACROSS THE AREA THROUGH MONDAY SENDING ANOTHER REINFORCING NORTHERLY
SURGE THROUGH THE EASTERN PARTS OF THE FORECAST AREA ON SUNDAY.
TEMPS WARM THROUGH THE PERIOD AS AIR MASS MODERATES SOME ACROSS THE
SE PLAINS.  WITH EASTERLY LOW LVL FLOW KEEPING DEW POINTS IN THE MID
40S TO LOWER 50S ACROSS THE SOUTHEAST PLAINS...AND LESS OF A CAP
ALOFT...EXPECT ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS EACH
DAY THROUGH MONDAY.  THOUGH SYNOPTIC LIFT DOESN/T APPEAR OVERLY
IMPRESSIVE...WEAK SHORTWAVE ENERGY AS EVIDENT IN H2-H3 POTENTIAL
VORTICITY FIELDS WILL BE MOVING ACROSS THE AREA EACH DAY. SOME MID/HIGH
LVL MOISTURE WILL BE INCREASING ACROSS WRN AREAS FOR SUN...WHICH
SHOULD RESULT IN A SLIGHT INCREASE IN THE POTENTIAL FOR
THUNDERSTORMS ACROSS WRN AREAS AS WELL...ESP ON SUN.  AS FOR
THUNDERSTORM THREATS...MAINLY GUSTY WINDS...LIGHTNING...AND SOME
LOCALIZED LIGHT TO MODERATE RAINFALL POSSIBLE ACROSS THE WRN AREAS. ACROSS
THE EAST...ENOUGH CAPE PRESENT (RANGING FROM 700 TO 1400 J/KG
ALONG THE EASTERN SLOPES OF THE SE MTS/ADJACENT PLAINS) AND DEEP
LAYER SHEARS (AROUND 30-40KTS) TO SUGGEST POSSIBILITY OF A COUPLE
STRONG TO MARGINALLY SEVERE STORMS ACROSS PORTIONS OF THE SE
PLAINS...MAINLY ACROSS THE ERN SLOPES OF THE SE MTNS TO THE I-25
CORRIDOR.

WRN US UPPER RIDGE TRANSLATES EASTWARD OVER THE US ROCKIES FOR
TUES...BRINGING DRIER AND MORE SUMMER LIKE TEMPS TO THE REGION.  HIGH
TEMPS SHOULD BE PUSHING INTO THE 90S ACROSS THE SE PLAINS...WITH 80S
HIGH VALLEYS...AND 60S/70S FOR THE MOUNTAINS...THUS...MELTING OF
HIGHER ELEVATION SNOW PACK SHOULD PEAK AGAIN BY MID WEEK.

00Z GFS HAS TRENDED TOWARDS THE ECMWF SOLUTION FROM PAST FEW
RUNS...WITH NEXT OPEN TROF MOVING ACROSS THE NRN US ROCKIES ON WED.
THEN GFS/ECMWF SEEM TO SUGGEST A MORE PROGRESSIVE PATTERN FOR LATE IN
THE WEEK WITH BREEZY SOUTHWEST FLOW ACROSS THE AREA AHEAD OF THE
NEXT FAST MOVING UPPER TROF WHICH MOVES ACROSS THE NRN US ROCKIES
BY FRI. THUS SHOULD SEE SUMMER LIKE TEMPS CONTINUE THROUGH
WEDNESDAY WITH SLIGHTLY COOLER TEMPS (THOUGH STILL ABOVE
CLIMATOLOGICAL NORMALS) FOR THURS AND FRI. NO CHANGES MADE BEYOND
DAY 5. -KT

&&

.AVIATION...

THERE WILL BE THE POTENTIAL FOR ISOLATED-SCATTERED VFR THUNDERSTORMS
NEAR COS AND PUB FLIGHT ZONES BETWEEN 18Z/02 - 03Z/03. ERRATIC WINDS
AND PEA-MARBLE SIZE HAIL COULD OCCUR WITH THUNDERSTORMS NEAR COS/PUB
AIRPORTS. FOR THE ALS FLIGHT ZONES...ISOLATED VFR THUNDERSTORMS
COULD OCCUR BETWEEN 19Z/02 - 03Z/03 WITH THE ERRATIC WINDS THE MAIN
THREAT. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/31
Hazardous weather outlook, Jun 2, 5:12 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
612 AM MDT SAT JUN 2 2007

COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
612 AM MDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO THIS
AFTERNOON AND EVENING. THE GREATEST THREAT FOR THUNDERSTORMS SHOULD
BE WEST OF THE INTERSTATE 25 CORRIDOR NEAR PIKES PEAK...WET
MOUNTAINS...SANGRE DE CRISTO MOUNTAINS...AND SOUTHERN FOOTHILLS.
THE MAIN THREAT FROM THUNDERSTORMS WILL BE HAIL UP TO 1/2 INCH IN
DIAMETER AND WIND GUSTS UP TO 50 MPH IN THESE AREAS. HIGH CLOUD BASE
THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE...UPPER ARKANSAS RIVER
VALLEY...AND SAN LUIS VALLEY WILL MAINLY PRODUCE WIND GUSTS UP TO 45
MPH AND POSSIBLY HAIL UP TO 1/4 INCH IN DIAMETER. CLOUD TO GROUND
LIGHTNING WILL BE ANOTHER THREAT FROM THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST
COLORADO. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHEAST
MOUNTAINS AND ADJACENT PLAINS WHERE A FEW STRONG STORMS WILL BE
POSSIBLE BOTH SUNDAY AND MONDAY. HAIL UP TO 1/2 INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
STRONGER STORMS.

SUMMERLIKE TEMPERATURES ARE EXPECTED ACROSS SOUTH CENTRAL AND
SOUTHEAST FOR TUESDAY AND WEDNESDAY...WHICH WILL CAUSE HIGHER
ELEVATION SNOW MELT TO PEAK BY MID WEEK. THIS WILL CAUSE HIGH
RATES OF FLOWS TO CONTINUE ON AREA RIVERS AND STREAMS THROUGH THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 lightning. Local standard time, as filed.

Hail, El Paso

When
June 2, 12:12 PM MST to 12:17 PM MST
Where
El Paso County, 9 mi SE of Colorado Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.738, -104.702

Hail, El Paso

When
June 2, 12:20 PM MST to 12:25 PM MST
Where
El Paso County, 11 mi SE of Colorado Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.718, -104.676

Hail, El Paso

When
June 2, 12:30 PM MST to 12:35 PM MST
Where
El Paso County, 4 mi NE of Fountain
Measured
0.88 in hail
Reported by
Public
Coordinates
38.721, -104.648

Lightning, El Paso

When
June 2, 1:30 PM MST
Where
El Paso County, 2 mi E of Manitou Spgs
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.850, -104.893

A construction worker was struck by lightning and was flown to Denver for treatment. He was not severely injured.

Hail, El Paso

When
June 2, 1:38 PM MST to 1:43 PM MST
Where
El Paso County, 7 mi NNE of Colorado Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.923, -104.770

Hail, El Paso

When
June 2, 1:45 PM MST to 1:50 PM MST
Where
El Paso County, 8 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.937, -104.763

Hail, El Paso

When
June 2, 1:45 PM MST to 1:50 PM MST
Where
El Paso County, 8 mi NE of Colorado Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.912, -104.715

Hail, Teller

When
June 2, 2:40 PM MST to 2:45 PM MST
Where
Teller County, 5 mi NNE of Cripple Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.817, -105.144

Hail, Pueblo

When
June 2, 3:13 PM MST to 3:18 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.330, -104.750

Hail, El Paso

When
June 2, 3:22 PM MST to 3:40 PM MST
Where
El Paso County, Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.620

Hail, Teller

When
June 2, 3:52 PM MST to 3:57 PM MST
Where
Teller County, 2 mi WNW of Cripple Creek
Measured
1 in hail
Reported by
Public
Coordinates
38.761, -105.214

Hail, Baca

When
June 2, 4:00 PM MST to 4:05 PM MST
Where
Baca County, 5 mi SE of Campo
Measured
1 in hail
Reported by
Public
Coordinates
37.049, -102.516

Hail, Fremont

When
June 2, 4:52 PM MST to 4:57 PM MST
Where
Fremont County, Penrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -105.020

Hail, Teller

When
June 2, 5:10 PM MST to 5:15 PM MST
Where
Teller County, Cripple Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -105.180

Hail, Baca

When
June 2, 5:20 PM MST to 5:25 PM MST
Where
Baca County, 7 mi NNW of Campo
Measured
0.75 in hail
Reported by
Public
Coordinates
37.194, -102.629

Hail, Baca

When
June 2, 8:18 PM MST to 8:25 PM MST
Where
Baca County, 2 mi NNW of Campo to Campo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.127, -102.594

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40350, 40351, 40352, 40467, 40353, 40354, 40355, 40356, 40357, 40359, 40362, 40363, 40364, 40365, 40367, 40368.